Kansas, 2001

Hail and Damaging Winds in Kansas, June 13, 2001

June 13, 2001 · NWS GLD · 17 events in 5 counties and zones

9 thunderstorm wind, 7 hail, 1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$65,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 13, 1:24 PM MST, 4 hours 21 minutes earlier.

Area forecast discussion, Jun 13, 1:24 PM MST, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
224 PM MDT WED JUN 13 2001

FORECAST CHALLENGES ARE AREAS OF SVR TONIGHT AND CHANCES OF POPS
TOMORROW.

MODELS AREA ALL HAVING DIFFERING PROBLEM AREAS IN INITIALIZATION AND
TRACKING OF FEATURES OUT TO 18Z. THE AVN IS DOING A SLIGHTLY BETTER
JOB TRACKING VORT FEATURES IN THE WEST...WHILE THE ETA IS HANDLING
BL MOISTURE MUCH BETTER WITH THE NGM A CLOSE SECOND. THE ETA IS
CLOSE WITH POSITION OF SFC LOW IN SE CO...BUT IS TOO DEEP. WITH
MOISTURE BEING THE MORE IMPORTANT FACTOR IN THIS SCENARIO...WILL GO
MORE HEAVILY TOWARDS THE ETA FOR THIS PACKAGE.

TONIGHT CONVECTION FIRES UP ALONG STALLED COLD FRONT DRAPED ALONG
EASTERN EDGE OF CWA. BEST CAPE LIES ALONG AND EAST OF THIS
BOUNDARY...WITH GOOD 0-6KM SHEAR OF GREATER THAN 80KTS. INSTABILITY
DROPS OFF SHARPLY BEHIND...SO WILL KEEP MENTION OF POSSIBLE SVR
CONFINED TO THIS AREA. VERY GOOD DYNAMICS EXIST BEHIND FRONT WITH
UPGLIDE AND H7 OMEGA VALUES IN EXCESS OF 20. HOWEVER...BIGGEST
CONCERN WILL BE CONVECTIVE INTERCEPTION...SO WILL NOT GO ABOVE
GUIDANCE ON POPS. STRONG BL WINDS OF 30 KTS ENTER BEHIND SW PASSAGE.
WITH NIGHT TIMING OF WINDS...WILL NOT GO WITH A WIND ADVISORY. AREA
IS GRAZED BY LEFT FRONT OF 100KT JET TOMORROW MORNING...SO EVEN
WITH MOSTLY DOWNSLOPE WINDS WILL KEEP SLIGHT TO CHANCE POPS.

WEAK RIDGE BUILD INTO AREA BY FRIDAY....AND WITH SW WINDS WILL GO
SLIGHTLY ABOVE ETA AND AVN H7 SUPPORTED TEMPS...WHICH ARE A LITTLE
BELOW FWC TEMPS.

IN THE EXTENDED... MODELS IN ROUGH AGREEMENT WITH MAJOR
FEATURES...WITH SOME MINOR DIFFERENCES. THE ECMWF IS MORE AMPLIFIED
WITH RIDGE OVER ROCKIES AND LOW IN THE ATLANTIC THAN THE MRF. THE
ECMWF IS MUCH TOO COOL UNDER THIS MORE AMPLIFIED RIDGE POSITION THAN
WOULD BE INDICATED. WILL TREND TOWARDS THE MRF FOR THIS REASON. AS
THERE IS LOW CONFIDENCE IN SW TIMING IN THIS NEARLY ZONAL FLOW WILL
KEEP A CHANCE OF THUNDERSTORMS FOR LATTER HALF OF THE EXTENDED.

.GLD...NONE.

SVEN

In the hours before

Special weather statement, Jun 13, 4:42 PM MST, 1 hour 3 minutes before
COZ091-092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-140500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
542 PM MDT WED JUN 13 2001

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 11 PM MDT
(MIDNIGHT CDT) FOR PORTIONS OF EAST CENTRAL COLORADO...NORTHWEST
KANSAS AND SOUTHWEST NEBRASKA...

A STRONG COLD FRONT MOVING INTO NORTHEAST COLORADO WILL CLASH WITH
MOIST UNSTABLE AIR TONIGHT. AS THIS COLD FRONT COLLIDES WITH THIS
UNSTABLE AIR MASS...THUNDERSTORMS WILL DEVELOP. SOME OF THESE
THUNDERSTORMS WILL BECOME SEVERE. THE GREATEST THREAT FROM THESE
STORMS WILL BE HAIL UP TO 2 INCHES IN DIAMETER AND WINDS IN EXCESS
OF 75 MPH. SEVERE THUNDERSTORMS CAN ALSO PRODUCE TORNADOES.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER
STATEMENTS CONCERNING THIS DANGEROUS SEVERE WEATHER THREAT.

SVEN
Local storm report, Jun 13, 5:42 PM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
642 PM MDT WED JUN 13 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0550 PM    2 E BENKELMAN             NE   60 MPH TSTM GUST
06/13/01   DUNDY                          REPORTED BY PUBLIC. 4-6
                                          INCH DIAMETER TREE
                                          LIMBS DOWN.

0620 PM    16 SSW FLAGLER            CO   62 MPH TSTM GUST
06/13/01   KIT CARSON                     REPORTED BY PUBLIC.

0620 PM    11 NNW WILD HORSE         CO   .75 INCH HAIL
06/13/01   CHEYENNE                       REPORTED BY PUBLIC.

0635 PM    TRENTON                   NE   .75 INCH HAIL
06/13/01   HITCHCOCK                      REPORTED BY STORM
                                          SPOTTER.  HAIL
                                          COMPLETELY COVERING THE
   o                                       GROUND.

0635 PM    TRENTON                   NE   65 MPH TSTM GUST
06/13/01   HITCHCOCK                      REPORTED BY STORM
                                          SPOTTER.

The radar

The Goodland radar (KGLD), 61 km away, was scanning. The volume nearest the first event began at 00:44 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 7 hail, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Thomas

When
June 13, 5:45 PM MST
Where
Thomas County, 4 mi NE of Colby
Measured
70 kt (81 mph)
Reported by
TRAINED SPOTTER
Coordinates
39.433, -101.000

The winds blew out windows and downed 10 to 12 inch diameter tree limbs at residence.

Thunderstorm Wind, Thomas

When
June 13, 5:48 PM MST
Where
Thomas County, 5 mi W of Colby
Measured
53 kt (61 mph)
Reported by
BROADCAST MEDIA
Coordinates
39.400, -101.150

Thunderstorm Wind, Thomas

When
June 13, 5:50 PM MST to 6:05 PM MST
Where
Thomas County, Colby
Measured
87 kt (100 mph)
Property damage
$50,000
Reported by
AMATEUR RADIO
Coordinates
39.400, -101.050

Straight line winds directly impacted the Colby area. These winds damaged trusses from a manufacturing plant north of Colby. A storage building and log cabin were completely destroyed at the plant by the high winds. Also, numerous homes and business sustained wind damage, such as shingles blown off roofs, windows knocked out, and siding torn off houses. The strong winds blew large tree limbs onto power lines, causing power outages throughout the area.

Hail, Rawlins

When
June 13, 5:52 PM MST
Where
Rawlins County, 13 mi S of Mc Donald
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.600, -101.367

Thunderstorm Wind, Sherman

When
June 13, 6:00 PM MST to 6:31 PM MST
Where
Sherman County, 8 mi W of Goodland
Measured
52 kt (60 mph)
Injuries
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
39.350, -101.867

The strong winds blew a semi tractor trailer over on Interstate 70, which closed the eastbound lanes of the interstate for an hour. The truck driver sustained minor injuries.

Thunderstorm Wind, Rawlins

When
June 13, 6:15 PM MST
Where
Rawlins County, 6 mi SE of Atwood
Measured
70 kt (81 mph)
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
39.750, -100.983

Grain Bin destroyed from winds and hail. Crops also suffered extensive damage in the area.

Hail, Rawlins

When
June 13, 6:15 PM MST to 6:19 PM MST
Where
Rawlins County, 2 mi SW of Atwood
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.783, -101.083

Hail completely covered the ground in parts of Atwood.

Funnel Cloud, Rawlins

When
June 13, 6:15 PM MST
Where
Rawlins County, 12 mi SE of Atwood
Reported by
TRAINED SPOTTER
Coordinates
39.785, -101.076 (the zone’s center; the record gives no point)

Brief funnel cloud observed.

Thunderstorm Wind, Decatur

When
June 13, 6:25 PM MST to 6:30 PM MST
Where
Decatur County, 5 mi W of Oberlin
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
39.817, -100.617

Hail, Decatur

When
June 13, 6:25 PM MST to 6:30 PM MST
Where
Decatur County, 5 mi W of Oberlin
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.817, -100.617

Thunderstorm Wind, Rawlins

When
June 13, 6:30 PM MST
Where
Rawlins County, 3 mi E of Achilles
Measured
57 kt (66 mph)
Reported by
TRAINED SPOTTER
Coordinates
39.717, -100.767

Six to Seven inch diameter tree limbs down from storm.

Thunderstorm Wind, Decatur

When
June 13, 6:35 PM MST to 6:45 PM MST
Where
Decatur County, Oberlin
Measured
65 kt (75 mph)
Reported by
NEWSPAPER
Coordinates
39.817, -100.517

The strong winds nearly destroyed a barn west of Kanona. Also, the winds blew windows out of houses and destroyed a small grain bin in the area.

Hail, Decatur

When
June 13, 6:40 PM MST
Where
Decatur County, 4 mi NE of Oberlin
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.850, -100.467

Hail, Decatur

When
June 13, 7:00 PM MST
Where
Decatur County, 14 mi N of Norcatur
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.033, -100.183

Hail, Decatur

When
June 13, 7:00 PM MST to 7:10 PM MST
Where
Decatur County, 14 mi N of Norcatur
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.033, -100.183

Hail, Norton

When
June 13, 7:05 PM MST
Where
Norton County, Norton
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.833, -99.883

Thunderstorm Wind, Norton

When
June 13, 7:06 PM MST
Where
Norton County, Norton
Measured
51 kt (59 mph)
Reported by
BROADCAST MEDIA
Coordinates
39.833, -99.883

Gusts to 60 mph also reported from Spotter in town.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5253394, 5253395, 5253396, 5253594, 5253393, 5253592, 5253595, 5253596, 5253398, 5253510, 5253593, 5253591, 5253512, 5253397, 5253511, 5253597, 5253598.